Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 128, NWS Quad Cities, IA

September 25, 20184 counties in Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 25, 2018, 1:17 PM CDT for 4 counties in Iowa. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 25, 2018, 1:17 PM CDT (18:17 UTC)
Expired
Sep 25, 2018, 2:00 PM CDT
In force
43 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Henry County, IA, Jefferson County, IA, Keokuk County, IA, Washington County, IA

The radar

The Quad Cities radar (KDVN), 122 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 25, 1:59 PM CDTTSTM WND DMG3 Sse Noble, IALARGE TREE LIMB DOWN. NOTED FROM SURVEY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

815 
WUUS53 KDVN 251817
SVRDVN
IAC087-101-107-183-251900-
/O.NEW.KDVN.SV.W.0128.180925T1817Z-180925T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
117 PM CDT TUE SEP 25 2018

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Northwestern Henry County in southeastern Iowa...
  Southeastern Keokuk County in southeastern Iowa...
  Southwestern Washington County in southeastern Iowa...
  Jefferson County in southeastern Iowa...

* Until 200 PM CDT.

* At 117 PM CDT, a severe thunderstorm was located over Abingdon, or
  8 miles northwest of Fairfield, moving east at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near,
  Richland around 125 PM CDT.
  Fairfield around 130 PM CDT.
  Pleasant Plain around 135 PM CDT.
  Brighton and Lockridge around 140 PM CDT.
  Coppock around 145 PM CDT.
  Wayland around 150 PM CDT.

Other locations impacted by this severe thunderstorm include
Fairfield Municipal Airport, Noble, Washington Airport, Perlee,
Linby, East Pleasant Plain, Pekin, Merrimac, Germanville and
Jefferson County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4130 9166 4101 9152 4094 9218 4116 9218
      4116 9221
TIME...MOT...LOC 1817Z 258DEG 39KT 4106 9211 

HAIL...0.75IN
WIND...60MPH
 
$$

RP Kinney
3 follow-up statements
235 
WWUS53 KDVN 251828
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
128 PM CDT TUE SEP 25 2018

IAC107-251838-
/O.CAN.KDVN.SV.W.0128.000000T0000Z-180925T1900Z/
Keokuk IA-
128 PM CDT TUE SEP 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KEOKUK COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4116 9206 4117 9204 4116 9195 4119 9194
      4127 9165 4101 9152 4101 9207
TIME...MOT...LOC 1828Z 257DEG 38KT 4108 9196 

$$

IAC087-101-183-251900-
/O.CON.KDVN.SV.W.0128.000000T0000Z-180925T1900Z/
Henry IA-Washington IA-Jefferson IA-
128 PM CDT TUE SEP 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR NORTHWESTERN HENRY...SOUTHWESTERN WASHINGTON AND NORTHEASTERN
JEFFERSON COUNTIES...

At 128 PM CDT, a severe thunderstorm was located near Maharishi Vedic
City, or near Fairfield, moving east at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Pleasant Plain around 135 PM CDT.
  Brighton around 140 PM CDT.
  Coppock around 145 PM CDT.
  Wayland around 150 PM CDT.

Other locations impacted by this severe thunderstorm include
Fairfield Municipal Airport, Mac Coon Access, Noble, Salina, Lake
Darling State Park, Perlee, East Pleasant Plain, Trenton, Merrimac
and Germanville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4116 9206 4117 9204 4116 9195 4119 9194
      4127 9165 4101 9152 4101 9207
TIME...MOT...LOC 1828Z 257DEG 38KT 4108 9196 

HAIL...0.75IN
WIND...60MPH
 
$$

RP Kinney
024 
WWUS53 KDVN 251839
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
139 PM CDT TUE SEP 25 2018

IAC087-101-183-251900-
/O.CON.KDVN.SV.W.0128.000000T0000Z-180925T1900Z/
Henry IA-Washington IA-Jefferson IA-
139 PM CDT TUE SEP 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR NORTHWESTERN HENRY...SOUTHWESTERN WASHINGTON AND NORTHEASTERN
JEFFERSON COUNTIES...

At 138 PM CDT, a severe thunderstorm was located near Pleasant Plain,
or 8 miles northeast of Fairfield, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Coppock around 150 PM CDT.
  Wayland around 200 PM CDT.

Other locations impacted by this severe thunderstorm include Mac Coon
Access, Noble, Salina, Lake Darling State Park, Perlee, East Pleasant
Plain, Trenton, Merrimac and Germanville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4118 9193 4127 9165 4101 9152 4104 9194
TIME...MOT...LOC 1838Z 259DEG 31KT 4109 9185 

HAIL...<.75IN
WIND...60MPH
 
$$

RP Kinney
535 
WWUS53 KDVN 251858
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
158 PM CDT TUE SEP 25 2018

IAC087-101-183-251908-
/O.EXP.KDVN.SV.W.0128.000000T0000Z-180925T1900Z/
Henry IA-Washington IA-Jefferson IA-
158 PM CDT TUE SEP 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HENRY...
SOUTHWESTERN WASHINGTON AND NORTHEASTERN JEFFERSON COUNTIES WILL
EXPIRE AT 200 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Iowa.

LAT...LON 4118 9193 4127 9165 4101 9152 4104 9194
TIME...MOT...LOC 1858Z 258DEG 39KT 4113 9158 

$$

RP Kinney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 11:41 AM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Sep 25, 11:41 AM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1141 AM CDT Tue Sep 25 2018

.SYNOPSIS...
Issued at 1135 AM CDT Tue Sep 25 2018

Strong cold front was bisecting the state of Iowa late this
morning. Temperatures across the area ranged from the upper 70s
to low 80s across the southeast to the lower 60s to upper 50s
across the northwest. Showers and thunderstorms were located
across Iowa. Some of these storms could be severe with damaging
winds, hail and tornadoes all possible threats.

Update at 10AM this morning continues to have the current thought
for this afternoon's event.  As a result, have attached it here for
brevity.

Severe Potential: Looks as though elevated convection will begin to
overtake the warm sector and become rooted in the BL. This should
occur shortly before noon and likely just west of the CWA.
Overall convection speed will slow down and begin to move into our
area. This will give time for CAPE to build this afternoon across
the CWA. Synoptic models show that shear doesn't support
tornadogenesis, due to SW sfc winds. It appears that a sfc wave is
forming across SW IA. This wave will back winds, much like the HRRR
shows. I believe that we will have a tornado threat from any
mesovortex that develops. I also believe that shear will be greater
than what synoptic models forecast due to this low. As far as severe
parameters go, tend to favor CAM solutions related to shear. Severe
threat for winds to 70 mph, hail and tornadoes remains for the area.

&&

.SHORT TERM...(This Afternoon through Wednesday)
ISSUED AT 1135 AM CDT Tue Sep 25 2018

Showers and storms will be exiting the area at the beginning of the
period.  It appears that the overall severe risk will be waning
after 00z across the area.  Main forecast concern for the overnight
period will be how low to go with temperatures as strong CAA brings
cool air into the area.  Currently, most of the area will see lows
in the 50s to the upper 40s.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 325 AM CDT Tue Sep 25 2018

Dry weather with below average temperatures will be the rule for the
remainder of the workweek. Over the weekend into early next week,
forecast confidence is below average as there is poor model
agreement with the position of a stalling frontal boundary that may
result in overrunning type rain.

High pressure that follows today's frontal passage will bring
clearing skies and much cooler, drier weather for Wed into Wed
night. Highs will be limited to the 60s, while dewpoints only in the
40s in the Canadian airmass lead to overnight lows in the 40s. A
shortwave in the broad cyclonic upper level flow will drive a dry
cold front through the area Thursday night. Ahead of this, the
enhanced prefrontal southwest low level flow will result in warmer
temperatures and highs in the upper 60s to around 70 for Thursday.
This boundary is still expected to stall just to the south across
KS, MO into central IL Friday. A series of upper level impulses
interacting with this baroclinic axis is shown triggering rain over
especially the north from late Friday into Friday night where chance
pops are maintained. Highs will again be limited to the 60s and
possibly only 50s, depending on precipiation trends.

Model solutions have once again departed camps with the synoptic
setup for next week. The 00z GFS maintains the front to the south
with overrunning rain over most of the forecast area, while the
ECMWF has now driven the front well to the south, allowing high
pressure to overspread IA saturday, suggesting a pleasant day. The
Canadian splits the difference with pressure, then renewed
frontogenesis suggesting developing rain by Saturday afternoon. For
now, the forecast is more reflective of the more pessimistic GFS
with rain chances and highs only in the 50s. If the high were to win
out, highs could be back in the 60s with sunshine.

Sunday onward, models have the boundary over, or possibly pushing
back north, across the area to keep at least chance for rain with a
warming trend going into Sunday and Monday. By Monday there is
greater model consensus depicting the warm front lifting north of
the area, which could return temperatures back into the 70s, with
returning chances for thunderstorms that would be possible with
steepening lapse rates and the active boundary.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
ISSUED AT 1135 AM CDT Tue Sep 25 2018

Next 6 hours of TAF period will be consumed with thunderstorms
and MVFR to IFR conditions as they approach the TAF sites. Some of
these storms could be severe with gusts in excess of 50 kts and
hail. After this, strong cold front pushes through the area and
gusty winds are main threat through the overnight. End of TAF
period looks good for VFR.

&&

.HYDROLOGY...
Issued at 1022 AM CDT Tue Sep 25 2018

Not much change to river forecasts. The Cedar River at Vinton has
crested with Cedar Rapids expected to crest this evening near
17.5 feet. On the Wapsipinicon River near De Witt Major flooding
is expected to begin tomorrow, with a crest expected Friday night
into Saturday. Moderate flooding is still forecast for the Cedar
River at Conesville and the Iowa River at Marengo, Columbus
Junction, Wapello, and Oakville.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...Sheets
AVIATION...Gibbs
HYDROLOGY...14
Hazardous weather outlook, Sep 25, 4:02 AM CDT, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
402 AM CDT Tue Sep 25 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-260915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
402 AM CDT Tue Sep 25 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Areas of dense fog are possible early this morning.

A strong cold front will push across the outlook area this
afternoon into early this evening. Thunderstorms will be likely
ahead of this front and some of the storms may be severe. The
Storm Prediction Center has a slight risk of severe storms over
most of the outlook area. The main threat will be damaging winds
up to 70 mph, with a secondary threat of large hail and a couple
of tornadoes possible.

A line of storms should form in our far western counties in Iowa
about 1 pm, sweep east at 40 mph, and exit our far eastern counties
in Illinois by about 7 pm.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

There is a chance for thunderstorms Sunday night and Monday. It is
too soon to determine the potential for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be required between 1 pm and 7 pm today.

Haase/DLS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 12:48 PM CDTSevere Thunderstorm WarningDVNBenton, Iowa, Johnson, Linn42 min
Sep 25, 1:19 PM CDTTornado WarningDVNHenry, Louisa, Washington41 min
Sep 25, 1:28 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Jackson, Johnson, Jones, Linn and 1 more62 min
Sep 25, 1:28 PM CDTTornado WarningDVNJones, Linn47 min
Sep 25, 1:49 PM CDTTornado WarningDVNLouisa, Muscatine41 min
Sep 25, 1:51 PM CDTTornado WarningDVNCedar, Jones24 min
Sep 25, 2:12 PM CDTTornado WarningDVNHenry, Louisa, Washington27 min
Sep 25, 2:27 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Muscatine, Scott63 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.